Opium withdrawal occurs when an individual has become physical dependent on opium or drugs that are derived from the opium poppy such as Morphine, Percocet, Dilaudid and many other prescription painkillers. The individual will experience acute physical and psychological symptoms associated with opium withdrawal when he or she abruptly stops using the opium containing drug. These symptoms, though usually not dangerous to the user, can be very difficult to cope with and the user may require professional help if he or she is to remain abstinent from future drug abuse.
Recreational use of opium has long been a problem. Dating back to early Chinese history, opium use was once considered a way of life that really wasn’t dangerous. After many years of such use, it was determined that the drug was in fact addicting and that there were adverse consequences which could occur from sustained recreational use of opium.
The effects of opium will last about four hours. As the drug begins to wear off, the user will often feel the urge or craving to find and use more in order to reproduce the high that he or she felt. This reproduction of the high is what causes opium addiction and subsequent opium withdrawal to occur. Taking larger doses of opium, or using the drug for a sustained period of time, can lead to increased withdrawal symptoms when the drug use ceases.
When an individual quits taking opium, he or she may show flu-like symptoms that last anywhere from a few days to a few weeks. These opium withdrawal symptoms may include runny nose, watery eyes, nausea, diarrhea, irritability, and cold sweats. The cold or flu-like symptoms will usually subside within a about a week but for chronic opium users the symptoms could continue on for ten days or more. Even once the physical opium withdrawal symptoms do subside, there will be psychological elements left behind as a result of the addiction. These elements could include undeniable urges or cravings to use more drugs.
Help is Available!
There is help for those who are addicted to opium or other opiates. Opium withdrawal treatment can take place in either a residential detox facility or treatment center where trained treatment professionals and medical staff can help you with the physical symptoms of addiction. Overcoming opium withdrawal is the first step to getting sober and to remaining abstinent from drugs—but it also one of the most difficult steps of the treatment process. Trained professionals can help to address the symptoms that you are having, providing you with medications and medical care as needed, ensuring your safety throughout the detoxification and recovery process.
Contact a treatment professional today for help!